We use cookies on this website. By using this site, you agree that we may store and access cookies on your device.

Side effects of PrEP

Like all medicines, PrEP can cause side some effects. 

This can include:

  • mild nausea
  • diarrhoea
  • bloating
  • headache

Less than 1 in 10 people taking PrEP experience these side effects and they usually stop within the first month.

Most people taking PrEP do not report any major side effects. Occasionally PrEP can cause more serious side effects.

Kidney function

Taking PrEP can affect your kidneys. This is is why monitoring your kidneys is so important. In those taking PrEP who developed reduced kidney function, these changes usually reversed on stopping PrEP. This risk is higher if you are aged 40 years and over or if you already have reduced kidney function when you start PrEP.

Bone density

PrEP can also reduce bone density by between 1% and 2%, causing slight thinning of the bones. This loss reverses after PrEP is stopped. This side effect might be more important if you already have low bone density related to other factors. It might also be important if you are younger than 30 years as your bones are still developing.

PrEP and other medications

Tenofovir and emtricitabine do not interact with many other medicines. Interaction means that 2 or more drugs combined can cause problems or side effects. 

One important consideration is between tenofovir and non-steroidal anti-inflammatory drugs (NSAIDs). This is especially true with diclofenac. Together these can cause kidney problems.  Other medicines in this class include ibuprofen and naproxen. Avoid using these medicines if you are taking PrEP, or let your GP know if you need to take them.

You should always tell your GP if you are prescribed other medicines. You can also ask a pharmacist. Tell them you are taking PrEP so that they can check for any interactions.  This includes over-the-counter medications.

Hormone therapy

For transgender people taking PrEP, there is no reason to expect PrEP will change the effectiveness of hormone therapy. There is some evidence that feminising hormones can affect the levels of PrEP in your system. It is advised that transgender women who are using hormone therapy use daily PrEP only. They should not use event based dosing.